Unisom SleepMelts Generic Name: Diphenhydramine
Unisom SleepMelts is used for:
Treating occasional sleeplessness and reducing difficulty falling asleep.
Unisom SleepMelts is an antihistamine. It works in the brain to cause drowsiness.
Do NOT use Unisom SleepMelts if:
- you are allergic to any ingredient in Unisom SleepMelts or to other similar medicines
- you are taking sodium oxybate (GHB)
- you are using any other product that contains diphenhydramine (including products used on the skin)
- you are taking or have taken a monoamine oxidase inhibitor (MAOI) (eg, phenelzine) within the last 14 days
- you are breast-feeding
Contact your doctor or health care provider right away if any of these apply to you.
Before using Unisom SleepMelts :
Some medical conditions may interact with Unisom SleepMelts . Tell your doctor or pharmacist if you have any medical conditions, especially if any of the following apply to you:
- if you are pregnant, planning to become pregnant, or are breast-feeding
- if you are taking any prescription or nonprescription medicine, herbal preparation, or dietary supplement
- if you have allergies to medicines, foods, or other substances
- if you have asthma, chronic obstructive pulmonary disease (COPD), chronic bronchitis, emphysema, lung disease, shortness of breath, or sleep apnea
- if you have blockage of the stomach, intestine, or urinary tract; difficulty urinating; diabetes; ulcers; an enlarged prostate; glaucoma; heart disease; high blood pressure; porphyria; or thyroid disease
Some MEDICINES MAY INTERACT with Unisom SleepMelts .
- Sodium oxybate (GHB) because an increase in sleep duration and a decrease in the ability to breathe are likely to occur
- MAOIs (eg, phenelzine) because they can cause serious, sometimes fatal, reactions. Do NOT take MAOIs within 2 weeks of taking Unisom SleepMelts
- Beta-blockers (eg, propranolol) because the risk of their side effects may be increased by Unisom SleepMelts
This may not be a complete list of all interactions that may occur. Ask your health care provider if Unisom SleepMelts may interact with other medicines that you take. Check with your health care provider before you start, stop, or change the dose of any medicine.
How to use Unisom SleepMelts :
Use Unisom SleepMelts as directed by your doctor. Check the label on the medicine for exact dosing instructions.
- Take Unisom SleepMelts by mouth with or without food
- Place the medicine on your tongue. Allow it to dissolve in the mouth and then swallow. You may also chew the medicine before swallowing. Unisom SleepMelts can be taken with or without water.
- Use Unisom SleepMelts exactly as directed on the package, unless instructed differently by your doctor.
- Take at least 30 minutes before bedtime to help fall asleep.
- If you miss a dose of Unisom SleepMelts and you are taking it regularly, take it as soon as possible. If it is almost time for your next dose, skip the missed dose and go back to your regular dosing schedule. Do not take 2 doses at once.
Ask your health care provider any questions you may have about how to use Unisom SleepMelts .
Important safety information:
- Unisom SleepMelts may cause drowsiness or dizziness. These effects may be worse if you take it with alcohol or certain medicines. Use Unisom SleepMelts with caution. Do not drive or perform other possibly unsafe tasks until you know how you react to it.
- Do not drink alcohol or use medicines that may cause drowsiness (eg, sleep aids, muscle relaxers) while you are using Unisom SleepMelts ; it may add to their effects. Ask your pharmacist if you have questions about which medicines may cause drowsiness.
- Unisom SleepMelts may cause dizziness, lightheadedness, or fainting; alcohol, hot weather, exercise, or fever may increase these effects. To prevent them, sit up or stand slowly, especially in the morning. Sit or lie down at the first sign of any of these effects.
- Do not become overheated in hot weather or while you are being active; heatstroke may occur.
- Unisom SleepMelts may cause you to become sunburned more easily. Avoid the sun, sunlamps, or tanning booths until you know how you react to Unisom SleepMelts . Use a sunscreen or wear protective clothing if you must be outside for more than a short time.
- Unisom SleepMelts has diphenhydramine in it. Before you start any new medicine, check the label to see if it has diphenhydramine in it too. If it does or if you are not sure, check with your doctor or pharmacist.
- If sleeplessness persists for more than 2 weeks, contact your health care provider.
- Use Unisom SleepMelts with caution in the ELDERLY; they may be more sensitive to its effects, especially dizziness, sedation, and lightheadedness upon standing.
- Unisom SleepMelts should not be used in CHILDREN younger than 12 years old; safety and effectiveness in these children have not been confirmed.
- PREGNANCY and BREAST-FEEDING: If you become pregnant, contact your doctor. You will need to discuss the benefits and risks of using Unisom SleepMelts while you are pregnant. Unisom SleepMelts is found in breast milk. Do not breast-feed while taking Unisom SleepMelts .
Possible side effects of Unisom SleepMelts :
All medicines may cause side effects, but many people have no, or minor, side effects. Check with your doctor if any of these most COMMON side effects persist or become bothersome:
Dizziness; drowsiness; dry mouth, throat, and nose; thickening of mucus in nose or throat.Seek medical attention right away if any of these SEVERE side effects occur:
Severe allergic reactions (difficulty breathing; hives; itching; tightness in the chest; rash; swelling of the mouth, face, lips, or tongue); decreased alertness; excitability; fast heartbeat; hallucinations; seizures; tightness or pounding in the chest; tremor; wheezing.
This is not a complete list of all side effects that may occur. If you have questions about side effects, contact your health care provider. Call your doctor for medical advice about side effects. You may report side effects to FDA at 1-800-FDA-1088. You may also report side effects at http://www.fda.gov/medwatch.
If OVERDOSE is suspected:
Contact 1-800-222-1222 (the American Association of Poison Control Centers), your local poison control center (http://www.aapcc.org), or emergency room immediately. Symptoms may include coma; excitement; hallucinations; loss of consciousness; muscle twitching; seizures; tremor; weakness.Proper storage of Unisom SleepMelts :
Store Unisom SleepMelts at room temperature, between 68 and 77 degrees F (20 and 25 degrees C), or according to the directions on the package label. Store in the original package or container. Store away from heat, moisture, and light. Do not store in the bathroom. Keep Unisom SleepMelts out of the reach of children and away from pets.
- If you have any questions about Unisom SleepMelts , please talk with your doctor, pharmacist, or other health care provider.
- Unisom SleepMelts is to be used only by the patient for whom it is prescribed. Do not share it with other people.
- If your symptoms do not improve or if they become worse, check with your doctor.
This information is a summary only. It does not contain all information about Unisom SleepMelts . If you have questions about the medicine you are taking or would like more information, check with your doctor, pharmacist, or other health care provider.
- Benadryl Consumer Overview
- Diphen Advanced Consumer (Micromedex) - Includes Dosage Information
- Diphenhydramine Prescribing Information (FDA)